Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

September 8, 2021Beaufort County, South Carolina

NWS Charleston, SC issued this special weather statement at Sep 8, 2021, 5:54 PM EDT for Beaufort County, South Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2021, 5:54 PM EDT (21:54 UTC)
Expired
Sep 8, 2021, 6:30 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 6:10 PM EDTTSTM WND GST 476 E Beaufort, SCA PUBLIC WEATHER STATION EAST OF BEAUFORT MEASURED A 47 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1685 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS82 KCHS 082154
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
554 PM EDT Wed Sep 8 2021

SCZ048-082230-
Beaufort-
554 PM EDT Wed Sep 8 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY... 	

At 553 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ladys Island, or near Beaufort, moving
northeast at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated. The Beaufort County Airport measured a 45 
         mph wind gust at 547 PM EDT. 

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Some locations in the path of this storm include...
Beaufort, Port Royal, Ladys Island, Fripp Island and Parris Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3247 8072 3256 8055 3252 8052 3253 8052
      3250 8049 3249 8046 3234 8040 3232 8040
      3230 8041 3230 8042 3225 8057 3219 8064
TIME...MOT...LOC 2153Z 246DEG 12KT 3242 8061 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Sep 8, 5:06 PM EDT, 48 minutes earlier.

Area forecast discussion, Sep 8, 5:06 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
506 PM EDT Wed Sep 8 2021

.SYNOPSIS...
A cold front is forecasted to slowly move through Thursday,
while a low originating in the Gulf moves along the front. High
pressure returns for the weekend and early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
This Evening and Tonight: A large mid-lvl trough will advance over
the Great Lakes region and toward the Northeast United States with a
cold front progressing south-southeast across the Appalachian Mts
this evening. Across the Gulf of Mexico, newly formed Tropical Storm
Mindy will slowly track northeast, eventually reaching the Florida
Panhandle this evening, before tracking across southeast Georgia
late tonight and through daybreak in a slightly weaker state. Deep
moisture characterized by PWATs around 2.0 inches will spread across
all zones into the evening well ahead of this feature, favoring
scattered to potentially numerous showers/thunderstorms across the
local area until at least sunset. Guidance continues to indicate the
bulk of late afternoon/early evening convection will shift offshore
within a few hours after sunset, providing a lull in precip activity
for at least a few hours late evening. Activity is likely to remain
pulse type in nature and sub-severe with weaker shear and
instability in place.

The environment is anticipated to change during the second half of
the night as Mindy (or the remnants) track across southeast Georgia.
Latest guidance suggests modest instability and shear/helicity
within a brief window of backing flow along the northeast edge of
the Depression advancing toward the Georgia coast late, indicating a
limited threat of severe weather in the form of wind gusts and/or
potentially an isolated tornado within a few hours of daybreak near
the Altamaha River and/or Georgia coast. Regardless, a fair
amount of rainfall is anticipated late as PWATs peak near 2.25
to 2.50 inches during a time of enhanced moisture convergence,
which could pose some minor flooding issues should activity fall
within short time frame late. Overnight lows will remain mild,
dipping into the low-mid 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday: An anomalously strong, positively tilted mid-level trough
positioned over the Great Lakes will continue to swing eastward
through the day. At the surface a bit more complicated set up is
expected, with a cold front just inland and newly designated TS
Mindy over the northern Gulf of Mexico/northern Florida. TS Mindy
then merges with the approaching cold front. Both features are
forecast to be offshore by the evening hours. A wet forecast is in
store for the region, as plentiful moisture exists ahead of the cold
front and TS Mindy with PWATs around 2.15 inches. Numerous to
widespread showers and thunderstorms are forecast through the
morning hours until around mid afternoon. As the cold front and TS
Mindy move offshore, showers and thunderstorms will wane, leaving
only isolated to scattered showers into the evening hours, before
becoming completely dry overnight. Widespread severe weather is not
expected, however with SB CAPE values forecast around 1,000 J/kg a
few strong wind gusts cannot be ruled out. Due to plentiful cloud
cover and precipitation, high temperatures will be capped in the low
80s, well below normal. After the cold front and TD13 move offshore
skies are expected to clear, allowing overnight temperatures to dip
into the mid 60s inland and around 70 at the coastline.

Friday: Aloft, the mid-level trough will continue to push off the
Eastern CONUS. At the surface the cold front and remnants of TS
Mindy are well offshore and high pressure will build into the
region. A mostly dry forecast, with only a slight chance of a stray
shower across coastal southeastern GA. High temperatures will be
right around normal, in the mid to upper 80s. Winds are forecast to
be near calm overnight. This combined with mostly clear skies will
allow for radiational cooling to occur overnight. Low temperatures
inland could dip down into the low 60s, with upper 60s to near 70
along the coastal counties.

Saturday: A mid-level shortwave trough will approach the southeastern
states while high pressure prevails at the surface. A similar
forecast to Friday, with minimal POPs and near normal high
temperatures. Some radiational cooling is expected overnight,
however not as strong as Friday as cloud cover is forecast to be
greater in coverage.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The mid-level trough is forecast to push offshore of the East Coast
Sunday afternoon, with high pressure building in thereafter. High
pressure will prevail at the surface while a front is stalled well
offshore. Generally dry conditions through the early part of the
work week, with only isolated to scattered showers and thunderstorms
forecast. Temperatures will increase each day, and by Monday are
forecast to be a couple degrees above normal.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Shower and thunderstorm coverage should increase across the area
during the next couple hours, posing a risk of TEMPO MVFR at the
CHS terminal until 19Z, then again at all terminals between
20-24Z Wednesday. VFR conditions should then prevail for at
least a few hours at all terminals early tonight, before another
round of flight restrictions occurs at the terminals approaching
daybreak Thursday. At this time, confidence is fairly high that
the SAV terminal will experience a several hour period of MVFR
conditions with prevailing showers between 10Z-18Z Thursday,
whereas light showers have been introduced at both CHS and JZI
terminals with low end VFR conditions between 14Z-18Z Thursday.

Extended Aviation Outlook: VFR.

&&

.MARINE...
This Evening and Tonight: A fairly weak pressure gradient this
evening will steadily increase during the overnight period as newly
developed Tropical Storm Mindy tracks across the northeast Gulf of
Mexico, Florida, and eventually toward the Georgia coast (likely in
a slightly weaker state). In general, southwest to south winds
should gust up to 10-15 kt with seas averaging between 3-4 ft while
large swell associated with distant Hurricane Larry impacts the
area. Winds and seas should gradually strengthen/build late, gusting
up to 15-20 kt and building to 4-5 ft across Georgia waters heading
into daybreak.

Thursday through Saturday: A cold front and TS Mindy will push off
the southeastern coast Thursday evening. Winds initially
southwesterly Thursday morning will shift to the north northeast by
the overnight hours. Winds are forecast to range between 10 and 15
knots and could be gusty at times. Beginning Friday morning,
prevailing northeasterly winds around 15 knots are expected. Into
Saturday winds are expected to shift to be more easterly, around 10
knots.

Long period swell (14 to 15 seconds) from distant Hurricane Larry
will continue to impact the coastal waters, increasing seas to 3 to
5 feet along the coastal marine zones and 5 to 7 feet in the 20-60nm
GA offshore waters. A Small Craft Advisory has been hoisted for
AMZ374 through Saturday due to these 6ft seas. There exists the
possibility that some of the 6 ft waves will encroach upon the
nearshore coastal waters, and additional Small Craft Advisories may
be needed.

Rip Currents: Long period swell from distant Hurricane Larry will
impact all area beaches through the remainder of the week. A High
Risk for rip currents has been hoisted for all area beaches for
Thursday. A Moderate Risk is forecast for Friday, and an enhanced
risk for rip currents will continue into the weekend.

High Surf: Surf heights could approach 5 ft at area beaches as the
region continues to feel the impact of distant Hurricane Larry. High
Surf Advisories may be needed later this week.

&&

.TIDES/COASTAL FLOODING...
Astronomical tide levels are running above normal due to a recent
new moon and a perigee later this week. Onshore winds may develop
this week, especially in the wake of the afternoon sea breezes.
Minor coastal flooding will be possible during the evening high
tides along the coast of Charleston and Colleton Counties through
the end of the week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...High Rip Current Risk through Thursday evening for GAZ117-119-
     139-141.
SC...High Rip Current Risk through Thursday evening for SCZ048>051.
MARINE...Small Craft Advisory from 10 AM Thursday to 2 PM EDT Saturday
     for AMZ374.

&&

NEAR TERM...DPB
SHORT TERM...CPM
LONG TERM...MS
AVIATION...CPM/DPB
MARINE...CPM/DPB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 8, 5:09 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
509 PM EDT Wed Sep 8 2021

SCZ049-050-092115-
Coastal Colleton-Charleston-
509 PM EDT Wed Sep 8 2021

...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.

Coastal Flooding: Minor coastal flooding will be possible during the
evening high tides along the coast of Charleston and Colleton
Counties through the end of the week.

Rip Currents: A moderate risk of rip currents is anticipated Friday,
with an elevated risk for rip currents through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-051-092115-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
509 PM EDT Wed Sep 8 2021

...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.

Rip Currents: A moderate risk of rip currents is anticipated Friday,
with an elevated risk for rip currents through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
092115-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
509 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-092115-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
509 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Waterspouts: Conditions will become favorable for waterspouts across
coastal waters Thursday morning as Tropical Storm Mindy or its remnants
shift off the Southeast Coast.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Sep 8, 5:48 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
548 PM EDT Wed Sep 8 2021

SCZ043-044-049-050-052-082215-
Coastal Colleton-Tidal Berkeley-Charleston-Inland
Colleton-Dorchester-
548 PM EDT Wed Sep 8 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON
AND DORCHESTER COUNTIES...

At 548 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Cottageville, or 9 miles southwest of
Givhans Ferry State Park, moving northeast at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
North Charleston, Summerville, Hanahan, I-26/I-526 Interchange,
Givhans Ferry State Park, Ladson, West Ashley and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3318 8030 3315 8032 3304 8018 3299 8010
      3300 8005 3290 8001 3291 7996 3285 7996
      3270 8044 3296 8057 3320 8032
TIME...MOT...LOC 2148Z 245DEG 15KT 3291 8045

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Sep 8, 5:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
554 PM EDT Wed Sep 8 2021

SCZ048-082230-
Beaufort-
554 PM EDT Wed Sep 8 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY...

At 553 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ladys Island, or near Beaufort, moving
northeast at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated. The Beaufort County Airport measured a 45
         mph wind gust at 547 PM EDT.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Beaufort, Port Royal, Ladys Island, Fripp Island and Parris Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3247 8072 3256 8055 3252 8052 3253 8052
      3250 8049 3249 8046 3234 8040 3232 8040
      3230 8041 3230 8042 3225 8057 3219 8064
TIME...MOT...LOC 2153Z 246DEG 12KT 3242 8061

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:13 PM EDTSmall Craft AdvisoryCHS57 hr
Sep 8, 5:45 PM EDTAreal Flood AdvisoryCHSBeaufort91 min
Sep 8, 5:48 PM EDTSpecial Weather StatementCHSDorchester27 min
Sep 8, 6:07 PM EDTSpecial Marine WarningCHS2 hr
Sep 8, 6:19 PM EDTSpecial Weather StatementCHSBerkeley41 min
Sep 8, 6:49 PM EDTSpecial Marine WarningCHS116 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.